MAUDE Adverse Event Report: MEDELA AG SYMPHONY BREASTPUMP; PUMP, BREAST, POWERED

MEDELA AG SYMPHONY BREASTPUMP; PUMP, BREAST, POWERED
Model Number 0240108
Health Effect - Clinical Code Unspecified Infection (1930)
Date of Event 11/22/2021
Type of Reportable Event Serious Injury
Event or Problem Description
On (b)(6) 2021, the customer alleged to medela llc that her symphony had low suction, battery empty and system errors, and turns off while pumping.On (b)(6) 2021, the customer emailed medela in a follow up on her symphony pump and alleged that after resetting the pump she is still getting a battery flat error, but it did fix the jumping and system error.The customer also alleged that she had mastitis and is no longer pumping.
 
Additional Manufacturer Narrative
Customer service conducted troubleshooting with the customer, including disassembling, inspecting, cleaning, verifying the correct breast shield size, and rebooting the symphony breast pump.During troubleshooting it was determined that the customer was not using medela valves and membranes and a replacement kit was sent.In follow up with a complaint handler on 12/07/2021, the customer stated that she developed mastitis a few weeks ago and was on an antibiotic.The customer indicated that she had stopped using the symphony breast pump because it was taking too long to fully empty her breasts.She was sized properly by a lactation consultant and taught different techniques so she was not sure what was wrong, as the pump kit did not fix the issue.The battery error was still there, but she did not have the system error after the hard reset was done.The customer indicated that she has already started using a different pump.In follow up with the customer again on 12/13/2021, the customer indicated that the mastitis was resolved, but that she has developed thrush from taking the antibiotic for mastitis.Based on the results of our internal investigation (reference number (b)(4)),it cannot be definitively concluded that the pump caused or contributed to the customer's mastitis.The estimated incidence of mastitis in lactating women, whether using a breast pump or not, according to published clinical literature can be as high as 33%.In fact, clinical guidelines suggest the use of a breast pump to facilitate withdrawal of breast milk during bouts of mastitis.The complaint rate of mastitis across all reported failures, across all medela breast pumps, is (b)(4) for the period of (b)(6) 2013 to (b)(6) 2017.Mastitis is usually a benign, self-limiting infection with few consequences for the suckling infant.The risk of mastitis is higher among women who have breastfed previously, especially those with a history of mastitis.Riordan & wambach, 4th ed.P.294: breastfeeding and human lactation.However in this case, the mother's mastitis required prompt medical attention for pain relief and prescription antibiotics to avoid progression to overwhelming sepsis.

Brand Name
SYMPHONY BREASTPUMP
Common Device Name
PUMP, BREAST, POWERED
Manufacturer (Section D)
MEDELA AG
lattichstrasse 4b
baar zug, 6341
SZ  6341
Manufacturer (Section G)
MEDELA AG
lattichstrasse 4b
baar zug, 6341
SZ   6341
Manufacturer Contact
dave kurudza
1101 corporate drive
mchenry, il 
4358316
MDR Report Key13027809
Report Number1419937-2021-00116
Device Sequence Number5040974
Product Code HGX
UDI-Device Identifier07612367007566
UDI-Public7612367007566
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K151632
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Consumer
Initial Reporter Occupation Other
Type of Report Initial
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Model Number0240108
Device Catalogue Number0240108
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/07/2021
Initial Report FDA Received Date12/17/2021
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexFemale